NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 23, 6:33 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 23, 6:33 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
733 AM EDT Mon Apr 23 2018
.SYNOPSIS...
Low pressure will approach from the west today, then slowly
move up the east coast through mid week. An upper disturbance
will move over the area Thursday, followed by a cold front late
week. High pressure will return over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Deep moisture convergence and considerable low level moisture
transport is occurring coincident with low level Theta-E ridging
atop the area, This will support widespread moderate to locally
heavy showers this morning. Weak lapse rates and the widespread
convective rains will limit any chance of t-storms this
morning. But given slightly negative Showalter Indices, there
could be a slight risk of elevated t-storms south of I-16 by
late morning.
Latest guidance shows that wind fields over Charleston and tidal
Berkeley counties are progged to be a little less than earlier.
This leads to a higher probability that a Wind Advisory for
these areas will not be necessary. Still, we have a Special
Weather Statement in effect for gusty winds on area bridges.
We slowed the climb of hourly temps about 1-2F from the previous
forecast, but did not change max temps.
Previous discussion...
Today: A vertically stacked cyclone both surface and aloft will
spiral through the Tennessee valley today into tonight. The
occluded front extended from the surface low to the SE will link
up with a secondary but weaker low that forms near the
Georgia/Alabama line this afternoon. Strong high pressure near
Long Island and southern New England will be reluctant to move
much to the east, blocked by a slow moving trough in the NW
Atlantic. This in turn prevents the warm front over southern
Georgia from making too much progress N-NE until this afternoon
and tonight, as it moves into the forecast zones.
Rainfall: Although for the past 5-7 days the models have been
locked into the synoptic situation for today and tonight, it has
taken until yesterday or early this morning until it has a
grasp on where the heaviest rainfall will occur. While we are
still forecasting around 1.5 to 2.5 inches of rain, with the
potential for locally higher amounts, the highest amounts are in
the Charleston tri-county district.
There are various mid level perturbations that pass through
today into tonight, and with strong low level convergence off
the Atlantic and plenty of upper difluence and divergence with
the LFQ of the upper jet. Combined with strong QG forcing and a
40-50 kt low level jet there is considerable upward vertical
velocities that will transpire. The air mass is about as moist
as it can be for late April, with PWat approaching 150-175% of
normal. This would be a major concern if we weren't in a
rainfall deficit for the year, which is around 4-7 inches below
normal and a D2 or Severe Drought going into this rain event.
So the overall flooding risk is low since the progression of the
surface and upper low is slow. Thus no Flash Flood watch is
necessary. But, if there is any back-building that is able to
develop, or there are persistent convergent bands that set up,
then localized flooding would occur, especially in urban, poor
drainage and low-lying areas.
Although tides are forecast to be around 3/4 to 1 foot MLLW
below levels where typical coastal flooding occurs, with the
potential for heavy rains around the time of the mid afternoon
high tide, there could be concerns along the coast and in
downtown Charleston, Beaufort and Savannah.
Severe thunderstorms: There is a little elevated instability
this morning, but with extensive cloud cover and the widespread
rains (100% PoP), there ins't much chance for any surface based
convection to develop. That could change this afternoon into
this evening, especially over Georgia where the best heating
will occur. It is in these locations where the steeper lapse
rates will occur in tandem with MUCAPE of near 1000 J/kg, based
of course on our max temp forecast. This along with shear of
40-45 kt in the veering wind profiles with generate decent SRH
values. The Lifting Condensation levels (LCL's) come down, and
with the northward advancing warm front we will need to maintain
a close watch for isolated supercells near this boundary. SPC
has the area in a "Marginal Risk" of severe weather, mainly for
potential damaging winds and maybe an isolated tornado.
Winds: We raised a Lake Wind Advisory where our confidence is
high on winds reaching 20-25 kt late this morning through
sunset. Regarding any potential Wind Advisory our confidence is
much lower, since we're not certain on how high we're able to
tap into the robust 40-50 kt winds in the lower levels. For now
we have winds capped at no more than 30 or 35 mph in gusts,
highest along the coast and in Charleston County. We will issue
a Special Weather statement to address travel concerns due to
the winds on the bridges of Charleston County and tidal
Berkeley. Even with winds not technically at the advisory
thresholds of at least 30 mph sustained and/or 40 mph in gusts,
given the saturated grounds, these winds could still bring down
some weaker trees and tree limbs, with maybe a risk of isolated
power outages.
Temperatures: Cloud cover and the widespread rains will limit
max temps in SC to no warmer than upper 60s and lower 70s, but
there could be a few breaks over Georgia this afternoon to get
temps into the mid or upper 70s.
Deep moisture will begin to strip out during tonight and rain
chances steadily diminish from S-SW to N-NE through the night.
The heaviest and steadiest of the rains will be mainly over the
Charleston tri-county district early tonight where we still have
categorical PoP. Isolated thunderstorms are still in the
forecast all locations early, then mainly east of I-95
overnight. Lows tonight mainly 60-65F.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
At the start of the period, an area of low pressure will be
stretched from Tennessee into central SC and GA. Through the day,
the low will slowly start to lift northeastward. As this occurs, the
flow will turn more westerly and drier air will begin to work into
the forecast area. Southern zones should have a precip-free day, but
couldn't rule out some isolated showers and maybe a rumble of
thunder or two in the north with the upper low nearby. Models are
showing little to no QPF so rain chances will be capped at 20-30%.
Temperatures will return closer to normal.
The surface low will continue to lift away from the area on
Wednesday. Meanwhile aloft, the main shortwave will also exit the
area allowing the flow to become more zonal. Mostly sunny skies
expected although could see some cumulus pop up in the afternoon.
High temperatures will peak near 80 across most locations inland of
the beaches. Temperatures Wednesday night will be mild, with lows in
the ranging from mid 50s inland to around 60 at the coast.
On Thursday, a strong shortwave will drop into the Gulf coast states
and head towards the local area. This will bring our next chance of
rain. There are still discrepancies between models on the timing of
this feature, which in turn has implications on rain chances. GFS is
the slower of the global models, with rain mostly holding off until
the next period, and ECMWF/Canadian is a bit faster. Took a blend of
models and the current forecast features 30% chances. Highs will be
in the mid 70s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Forecast confidence in the extended period continues to be low given
large spread in model guidance. General consensus is that a cold
front will cross the area late week/early weekend. Given the
uncertainty on details, have kept PoPs pretty low until trends
become clearer. Models come into better agreement on Sunday with a
return to high pressure. Temperatures through the period will
generally be near normal, perhaps slightly cooler on Saturday.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
KCHS: VFR conditions will remain in place through mid morning
with -SHRA/SHRA and breezy E winds of around 10-20 kt to occur.
Conditions will then deteriorate later this morning into this
afternoon as moderate to perhaps heavy convective rains develop
as low pressure approaches from the west. Currently expecting
conditions down into the MVFR category from 14-20Z, then down to
the IFR range thereafter. SE winds will become even stronger,
averaging a solid 20-25 kt and gusty through the bulk of the day,
dropping off to 15-20 kt early tonight, and down to less than 10 kt
late. There is a risk for TSRA, mainly near the approaching warm
front during the late afternoon and evening. But probabilities are
too low to include mention at this time.
KSAV: Moderate to perhaps heavy showers will impact the
terminal this morning and early afternoon, with conditions at
least down into the MVFR range. Periodic IFR is possible though
based on nearby observations. Then for the mid afternoon into
this evening the steady rains will slacken, but with MVFR
ceilings still occurring. There is also a potential for TSRA in
association with a warm front that lifts into the area. For now
we have VCTS after 19Z, but if a direct hit from TSRA does
occur, heavy rains, reduced visibility and strong winds will
occur. MVFR and/or IFR weather will occur during tonight. E-SE
winds will be as high as 20-25 kt today, dropping off tonight.
Extended Aviation Outlook: VFR is expected to return by Tuesday
afternoon. Flight restrictions possible in showers late
Thursday/early Friday.
&&
.MARINE...
Today and tonight: Poor to hazardous marine conditions will
impact all waters, with a tight pinching of the gradient between
strong high pressure off New England and low pressure spinning
in the Tennessee valley. With as much as a 4-5 mb spread across
the waters, solid Small Craft Advisories are in place for all
marine zones for E-SE winds reaching 20-30 kt today, dropping
around 5 kt tonight as the gradient slackens a little. Where the
best pressure packing occurs we have raised a Gale Warning on
the Charleston County Atlantic waters beginning at 11 am and
continuing through late tonight. Winds will peak at 35 kt or
higher during this time. there has been several days of onshore
winds and with it continuing today, seas will easily reach 5-10
ft, highest on the outer Georgia waters and the 0-20 nm off
Charleston County. Mariners should also be prepared for reduced
visibility in heavy rains at times, plus the risk for afternoon
and night time t-storms. A few of these could be strong or
severe with damaging winds and maybe an isolated waterspout.
Tuesday through Saturday: Marine conditions will continue to
improve on Tuesday as low pressure lifts northeast away from the
area. Small Craft Advisories will gradually drop as seas fall
below 6 feet, first in the southern two coastal zones early
Tuesday afternoon then Charleston county waters and outer GA
waters Wednesday morning. Low confidence in forecast late week
given model discrepancies, but it appears conditions will remain
below any headline criteria. A cold front could drop through
the waters early in the weekend, then high pressure will return
for the remainder of the weekend.
High Surf: With strong E-SE winds, our local wave breaking
matrices show around 5 foot breakers will impact the beaches of
Charleston County this afternoon into tonight. That along with
seas building to 8-10 ft on the waters within 20 nm of the coast
suggests that a High Surf Advisory is necessary. In addition
areas of beach erosion can occur, especially near the time of
the 330-400 pm high tide.
Rip Currents: The large surf and strong E-SE winds will produce
a High Risk of Rip currents on the Charleston County beaches
today. A Moderate Risk is forecast on the lower South Carolina
and Georgia beaches, but if swells are greater than we now
indicate, a High Risk would be required on the other beaches as
well.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 11 AM this morning to 8 PM EDT this
evening for SCZ045.
High Rip Current Risk through this evening for SCZ050.
High Surf Advisory from 11 AM this morning to 5 AM EDT Tuesday
for SCZ050.
MARINE...Small Craft Advisory until 2 PM EDT Tuesday for AMZ352-354.
Small Craft Advisory until 11 AM EDT this morning for AMZ350.
Gale Warning from 11 AM this morning to 2 AM EDT Tuesday for
AMZ350.
Small Craft Advisory until 8 AM EDT Wednesday for AMZ374.
Small Craft Advisory until 2 AM EDT Tuesday for AMZ330.
&&
NEAR TERM...
SHORT TERM...ECT
LONG TERM...ECT
AVIATION...BSH
MARINE...Hazardous weather outlook, Apr 23, 3:28 AM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
428 AM EDT Mon Apr 23 2018
AMZ354-GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-
052-240830-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch-
Effingham-Tattnall-Evans-Inland Bryan-Inland Chatham-Long-
Inland Liberty-Inland McIntosh-Allendale-Hampton-Inland Colleton-
Dorchester-Inland Jasper-Tidal Berkeley-
428 AM EDT Mon Apr 23 2018
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and Tonight.
Severe thunderstorms: There is a slight chance of thunderstorms
across southeast Georgia, southeast South Carolina, and the adjacent
coastal waters this afternoon into tonight. A few of these storms
could become strong enough to produce damaging wind gusts, and even
an isolated tornado.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048-049-051-240830-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Coastal Jasper-
428 AM EDT Mon Apr 23 2018
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Severe thunderstorms: There is a slight chance of thunderstorms
across southeast Georgia, southeast South Carolina, and the adjacent
coastal waters this afternoon into tonight. A few of these storms
could become strong enough to produce damaging wind gusts, and even
an isolated tornado.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ350-240830-
Waters from South Santee River to Edisto Beach SC out 20 NM-
428 AM EDT Mon Apr 23 2018
...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 2 AM EDT
TUESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Severe thunderstorms: There is a slight chance of thunderstorms
across the Atlantic coastal waters this afternoon and tonight. A few
of these storms could become strong enough to produce strong wind
gusts, and even an isolated waterspout.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ050-240830-
Charleston-
428 AM EDT Mon Apr 23 2018
...HIGH RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EDT
TUESDAY...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Risk for Rip Currents.
High Surf Advisory.
Severe thunderstorms: There is a slight chance of thunderstorms
across the area this afternoon into tonight. A few of these storms
could become strong enough to produce damaging wind gusts, and even
an isolated tornado.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ045-240830-
Inland Berkeley-
428 AM EDT Mon Apr 23 2018
...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING FOR LAKE MOULTRIE...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Severe thunderstorms: There is a slight chance of thunderstorms
across the area this afternoon into tonight. A few of these storms
could become strong enough to produce damaging wind gusts, and even
an isolated tornado.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-352-374-240830-
Charleston Harbor-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
428 AM EDT Mon Apr 23 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Severe thunderstorms: There is a slight chance of thunderstorms
across the waters this afternoon and tonight. A few of these storms
could become strong enough to produce strong wind gusts, and even an
isolated waterspout.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.